Vancouver, BC: The Vancouver Police have received their first indication that the deadly opioid analog Carfentanil has been detected in a September 2016 drug seizure in Vancouver’s Downtown Eastside.
On September 20th, a man who was reported to be in possession of a firearm was checked by police in the north lane of Powell Street near Heatley. When he was searched, he had a can of bear spray and several grams of a narcotic believed to be heroin. He was charged with drug related offences.
Two samples of that drug were submitted to Health Canada for analysis. This morning, Health Canada advised that the samples contained trace amounts of the highly toxic opioid Carfentanil. Carfentanil is believed to be 100 times more toxic than heroin.
Police are warning opioid drug users, and anyone associated with them, to be aware of the signs of overdose.
Early signs of an opioid overdose include severe sleepiness, slow heartbeat, trouble breathing or slow, shallow breathing or snoring, cold, clammy skin, and trouble with walking or talking. If any of these signs are observed in someone who is believed to have taken illicit drugs, call 9-1-1 immediately.
Drug users are advised to never inject, snort, or swallow drugs alone, and to call 9-1-1 immediately if overdose symptoms start.
For more information on the dangers of opioids, visit knowyoursource.ca and the BC Overdose Awareness website.
Vancouver Police Department
Changes to Facebook means fewer people now see our posts. Please help spread the word by "sharing" our reports on your social media accounts.